Alert archive / Georgia / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Columbia, SC

May 5, 2009Burke County, Georgia

NWS Columbia, SC issued this flash flood warning at May 5, 2009, 11:25 AM EDT for Burke County, Georgia. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2009, 11:25 AM EDT (15:25 UTC)
Expired
May 5, 2009, 1:15 PM EDT
In force
110 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

County Burke County, GA

The radar

The Robins AFB radar (KJGX), 106 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 051525
FFWCAE
GAC033-051715-
/O.NEW.KCAE.FF.W.0001.090505T1525Z-090505T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1125 AM EDT TUE MAY 5 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BURKE COUNTY IN EAST CENTRAL GEORGIA...

* UNTIL 115 PM EDT

* AT 1113 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   FLASH FLOODING FROM A SERIES OF THUNDERSTORMS THAT HAVE 
CROSSED THE AREA OVER THE PAST AND A HALF HOURS OVER THE AREA 
ESPECIALLY THE OGEECHEE RIVER NEAR MIDVILLE GEORGIA.

* MORE STORM WITH HEAVY RAIN WILL CROSS THE WARNED AREA IN THE 
NEXT HOUR. FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL 
AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH CAN BE EXPECTED OVER THE 
NEXT HOUR IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE IN COLUMBIA
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3283 8230 3291 8229 3292 8228 3294 8211
      3280 8215

$$
1 follow-up statement
000 
WGUS72 KCAE 051713
FFSCAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
113 PM EDT TUE MAY 5 2009

GAC033-051718-
/O.EXP.KCAE.FF.W.0001.000000T0000Z-090505T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BURKE GA-
113 PM EDT TUE MAY 5 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 115 PM EDT FOR SOUTHERN 
BURKE COUNTY...

THE THUNDERSTORMS THAT CAUSED THE FLASH FLOOD THREAT HAVE MOVED OUT 
OF THE AREA. SO THE WARNING WILL BE ALLOWED TO EXPIRE.

WATER WILL RECEDE ACROSS THE WARNED AREA OVER THE NEXT HOUR.

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR CENTRAL SOUTH CAROLINA.

LAT...LON 3283 8230 3291 8229 3292 8228 3294 8211
      3280 8215

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at May 5, 7:25 AM EDT, 4 hours earlier.

Area forecast discussion, May 5, 7:25 AM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
721 AM EDT TUE MAY  5 2009

.SYNOPSIS...
A SERIES OF LOW PRESSURE WAVES WILL MOVE ALONG A FRONT THAT WILL
REMAIN STALLED JUST TO OUR NORTH.

&&

.NEAR TERM /THROUGH TONIGHT/...
CURRENT SURFACE ANALYSIS INDICATES A FRONTAL BOUNDARY JUST NORTH OF
OUR FORECAST AREA (FA). SATELLITE WATER VAPOR IMAGERY INDICATES AN
UPPER IMPULSE CURRENTLY MOVING EAST OF OUR FA...WITH THE APPEARANCE
OF ANOTHER UPPER IMPULSE TO MOVE THROUGH LATER THIS MORNING. SOUTH
OF THE FRONT OVER OUR REGION...SUFFICIENT ATMOSPHERIC MOISTURE AND
INSTABILITY ARE EXPECTED TO LEAD TO GOOD CHANCES OF SHOWERS AND
THUNDERSTORMS.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
LITTLE OVERALL CHANGE WED. WEAK UPPER TROUGHINESS WILL REMAIN OVER THE
EASTERN CONUS. THE FRONTAL BOUNDARY WILL REMAIN STALLED JUST TO OUR
NORTH. ANOTHER UPPER DISTURBANCE AND SURFACE WAVE WILL RIDE BY
MAINLY TO OUR NORTH WED/WED NT. CONTINUED SUFFICIENT MOISTURE AND
INSTABILITY TO LEAD TO GOOD CHANCES OF SHOWERS AND
THUNDERSTORMS...AND GENERALLY ACCEPTED A MOS BLEND.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
FIRST LOW MOVES NE WHILE ANOTHER LOW WILL TRACK ALONG THE FRONT TO OUR
NORTH THU NT/EARLY FRI. IN BETWEEN SYSTEMS...MODELS ARE INDICATING A
LITTLE DRIER AIR FOR THURSDAY...AND MOS POPS TRENDING DOWN SOME.
MODELS INDICATE FRONT TO SLOWLY WORK ITS WAY SOUTH INTO OUR FA
SUN. UPPER HEIGHTS TO INCREASE SLIGHTLY...WITH NO APPEARANCE OF
SIGNIFICANT UPPER ENERGY. HOWEVER...IT APPEARS THAT SUFFICIENT
ATMOSPHERIC MOISTURE WILL REMAIN. THINK DIURNAL INSTABILITY WILL
RESULT IN CHANCE POPS THRU SUN. LATEST GFS PUSHES FRONT SOUTH OF
OUR REGION MON WITH DRIER AIR MOVING IN. WILL LEAVE IN SLIGHT
CHANCE POP MON DUE TO UNCERTAINTY.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
SHOWERS AND AND TSTMS MOVING ACROSS THE AREA THIS MORNING AS A
UPPER LEVEL DISTURBANCE MOVES THROUGH. MODELS INDICATING ANOTHER
DISTURBANCE TO MOVE ACROSS THE AREA DURING THE AFTERNOON. SHOULD
CONTINUE TO SEE PERIODS OF SHOWERS/TSTMS CROSSING THE TAF SITES
THROUGH THE DAY. MODELS INDICATING MVFR CIGS THROUGH 17Z. WIND
GUSTS NEAR 20KT POSSIBLE 17Z-12Z.

EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR OR IFR CONDITIONS MAY
OCCUR THROUGH WEDNESDAY ASSOCIATED WITH THE FRONT STALLED NEAR THE
REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

AVIATION...10
Hazardous weather outlook, May 5, 4:47 AM EDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
447 AM EDT TUE MAY 5 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
447 AM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
AREA THIS AFTERNOON AS ANOTHER UPPER LEVEL DISTURBANCE MOVES
ACROSS THE SOUTHEASTERN STATES. A FEW OF THESE THUNDERSTORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 5, 5:32 AM EDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
532 AM EDT TUE MAY 5 2009

SCZ020>022-026>028-051030-
FAIRFIELD-KERSHAW-LEXINGTON-NEWBERRY-RICHLAND-SALUDA-
532 AM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WERE AFFECTING FAIRFIELD...KERSHAW...
LEXINGTON...NEWBERRY...RICHLAND AND SALUDA COUNTIES...

AT 529 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINNSBORO TO 6 MILES
SOUTHWEST OF SALUDA...MOVING SOUTHEAST AT 30 MPH.

SMALL HAIL...HEAVY RAINFALL AND WINDS AROUND 30 MPH ARE EXPECTED
WITH THESE STORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS AS WILL AS REDUCED VISIBILITIES.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Local storm report, May 5, 8:22 AM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
822 AM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     7 E SUMMERTON           33.60N 80.23W
05/05/2009                   CLARENDON          SC   DEPT OF HIGHWAYS

            DOT REPORTED SEVERAL TREES DOWN ON HWYS 40, 64, AND 226.

&&

SJN
Local storm report, May 5, 8:22 AM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
822 AM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

333 AM     TSTM WND DMG     7 E SUMMERTON           33.60N 80.23W
05/05/2009                   CLARENDON          SC   DEPT OF HIGHWAYS

            DOT REPORTED SEVERAL TREES DOWN ON HWYS 40, 64, AND 226.

CORRECTED TIME OF EVENT
&&

SJN
Special weather statement, May 5, 9:31 AM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
931 AM EDT TUE MAY 5 2009

SCZ035-036-041-051430-
BAMBERG-BARNWELL-ORANGEBURG-
931 AM EDT TUE MAY 5 2009

...A STRONG THUNDERSTORM WAS AFFECTING BAMBERG...BARNWELL AND
ORANGEBURG COUNTIES...

AT 931 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BARNWELL...MOVING NORTHEAST AT 25 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, May 5, 9:32 AM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
932 AM EDT TUE MAY 5 2009

GAZ077-051415-
BURKE-
932 AM EDT TUE MAY 5 2009

...A STRONG THUNDERSTORM WAS MOVING TOWARD BURKE COUNTY...

AT 931 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF LOUISVILLE...OR 16 MILES
SOUTHWEST OF WAYNESBORO...MOVING NORTHEAST AT 40 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

AWP
Special weather statement, May 5, 11:12 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1112 AM EDT TUE MAY 5 2009

SCZ027-030-036-037-051615-
AIKEN-CALHOUN-LEXINGTON-ORANGEBURG-
1112 AM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WERE AFFECTING AIKEN...CALHOUN...LEXINGTON
AND ORANGEBURG COUNTIES...

AT 1111 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES EAST OF
AIKEN TO 10 MILES WEST OF ORANGEBURG...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:53 AM EDTAreal Flood AdvisoryCAEBurke112 min
May 5, 6:28 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie62 min

Nearby

Flash Flood Warnings in Georgia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.